Nevada, 2024

Damaging Wind in Nevada, July 17, 2024

July 17, 2024 · NWS LKN · 1 event in 1 county or zone

High pressure system situated over the four corners created the monsoonal patterns that brought in more moisture to help produce isolated/dry thunderstorms as PWAT values and instability was elevated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High pressure system situated over the four corners created the monsoonal patterns that brought in more moisture to help produce isolated/dry thunderstorms as PWAT values and instability was elevated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 17, 1:27 PM PST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 1:27 PM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
227 PM PDT Wed Jul 17 2024

.SYNOPSIS...Robust upper ridge remains anchored over the western
U.S. into early next week and adequate subtropical moisture under
the ridge will allow for afternoon showers and thunderstorms to
be present across much of the forecast area as well. A gradual
warming trend will also be present with daytime highs creeping
into the mid 90s to low 100s by this weekend.

&&

.SHORT TERM...Tonight through Thursday Night

Robust upper ridge remains situated across the western U.S. and
Canada with high pressure centered over the four corners area.
Meanwhile, an upper low begins to build over the Gulf of Alaska
with south-southwesterly flow situated over the forecast area.
Adequate sub tropical moisture also persists, which has resulted in
afternoon shower and thunderstorm production today with progs
advertising PWAT values between 0.50" and 0.75". Showers and
thunderstorms will weaken and dissipate thru this evening with dry
and fair weather expected tonight under clearing skies. Overnight
low temperatures will mostly be in the 50s.

Overall, similar weather is expected for Thursday as the synoptic
pattern remains unchanged though PWATs are indicated to increase
as high as 0.90" for some locales by the afternoon. Another round
of diurnally driven showers and thunderstorms is expected with
activity expanding in areal coveragte across central Nevada.
Humboldt County looks to reamin mostly dry. Storm modes will again
be a mix of dry and wet with dry thunderstorms more apparent mid
day before transitioning to mostly wet later in the afternoon. With
PWAT values around 0.90", wetting rains are certainly possible
under stronger storms. The main threats however will be lightning
and gusty outflow winds of 45+ mph. Showers and thunderstorms
again weaken and dissipate thru Thursday evening with dry and
fair weather overnight. Look for daytime high temperatures in the
upper 80s to upper 90s with overnight lows mostly in the 50s.

&&

.LONG TERM...Friday through next Wednesday

Heat related concerns and afternoon thunderstorms are the focus
of the long term forecast through next Wednesday. An upper level
high pressure center and associated ridge will continue to
retrograde westward Friday over the western CONUS. Heat risk will
become an issue by the weekend as the system stagnates over much
of the western CONUS. This will be the catalyst for the persistent
hot pattern over the region through next Wednesday. A large upper
level trough sporting a tight pressure gradient will begin to
swing southward into the Pacific NW from western Canada signaling
a potential change in weather pattern by the end of the work week.

Convective chances will vary over the forecast period beginning
Friday with convective chances for portions of Nye, White Pine,
and Elko counties. Chances become more widespread over the weekend
as heat induced forcing will tap into what moisture exists over
the Silver State for convective chances for the majority of the
CWA excluding Humboldt county. While the heat remains into the
next work week chances for thunderstorms become more confined to
mainly northeastern Elko county, and the southern extents of the
CWA over Nye and White Pine counties. QPF probabilities remain low
for un-elevated locations in the area signaling mostly dry
thunderstorms associated with these convective chances.

Heat risk will be a major concern especially for Humboldt county
and northwest portions of Elko county this weekend and into next
week with highs reaching into the 100’s Saturday through Tuesday.
Plan to take action to reduce time outdoors, drink plenty of
water, and remain in air-conditioned buildings. This heat could
begin to abate Tuesday and Wednesday as the upper level trough to
the north begins to push the persistent high pressure system to
the east.

&&

.AVIATION...VFR conditions are expected today. Better chances for
shower and thunderstorm activity exists for KEKO and KELY (10% to
30%) this afternoon, while gusty afternoon winds will be the
concern for KWMC, KBAM, and KTPH. In and around the thunderstorm
activity, gusty outflow winds up to 40+ knots, blowing dust,
lightning, and brief heavy rainfall will be the primary threats.
Storms are expected to weaken by the late evening hours. Outside
of storms, breezy winds from the W-SW at 10-15 knots with gusts up
to 25-30 knots possible. Wind gust concerns die down later this
evening along with thunderstorm chances for all terminals.
Variable light winds overnight with few clouds over eastern and
central Nevada will continue into Thursday morning.

&&

.FIRE WEATHER...Upper level ridge encompasing the western U.S.
and a high pressure center situated over the four-corners region
maintain control of the weather into early next week. South to
southwest flow continues over the region with isolated to
scattered showers thunderstorms forecast each afternoon across
much of the forecast area with zone 437 being the exception as
mostly storm free condtions look to prevail. Storm modes will be
generally mixed dry and wet as indicated by the latest moisture
progs. Winds will be mostly light with modest afternoon breezes
though convective outflows to 40+ mph are expected under any
thunderstorm activity. Do not believe critical fire weather
conditions will be met at anytime thru the period, though
elevated risk primarily due to lightning and gusty thunderstorm
outflows will certainly be in place. A warming trend will also
continue as the upper level ridge persists over the western U.S.
Temperatures widespread in the mid 90s or hotter will be present
by this weekend with some locales reaching into the low 100s,
particularly across zone 437.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

92/99/99/92

In the hours before

Special weather statement, Jul 17, 1:32 PM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Elko NV
232 PM PDT Wed Jul 17 2024

NVZ031-172200-
Northern Elko County NV-
232 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELKO COUNTY THROUGH
300 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Montello, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 11440 4139 11443 4150 11412 4129 11410
TIME...MOT...LOC 2132Z 260DEG 18KT 4135 11434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 17, 1:50 PM PST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Elko NV
250 PM PDT Wed Jul 17 2024

NVZ033-039-172215-
Southeastern Elko County NV-South Central Elko County NV-
250 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELKO COUNTY THROUGH
315 PM PDT...

At 250 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Currie, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Horse Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 11425 4035 11449 4066 11432 4062 11408
TIME...MOT...LOC 2150Z 202DEG 35KT 4039 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 17, 2:16 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
316 PM PDT Wed Jul 17 2024

NVZ039-172245-
South Central Elko County NV-
316 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 345
PM PDT...

At 316 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Clover Valley, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 11492 4070 11503 4083 11486 4075 11472
TIME...MOT...LOC 2216Z 228DEG 15KT 4070 11494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 17, 2:58 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Elko NV
358 PM PDT Wed Jul 17 2024

NVZ038-172330-
Southwest Elko County NV-
358 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 430
PM PDT...

At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spring Creek, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 11559 4077 11568 4088 11553 4084 11543
TIME...MOT...LOC 2258Z 220DEG 16KT 4076 11559

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 17, 3:29 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Elko NV
429 PM PDT Wed Jul 17 2024

NVZ033-035-039-180000-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
429 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES THROUGH 500 PM PDT...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lages Junction, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern White
Pine and southeastern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3999 11443 4005 11458 4028 11446 4019 11422
TIME...MOT...LOC 2329Z 208DEG 21KT 4009 11447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 17, 4:02 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
502 PM PDT Wed Jul 17 2024

NVZ034-038-180030-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
502 PM PDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 530
PM PDT...

At 502 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lamoille, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamoille.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 11541 4077 11562 4095 11548 4088 11526
TIME...MOT...LOC 0002Z 209DEG 19KT 4079 11548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 17, 4:09 PM PST to 5:09 PM PST
Where
Elko County, 1.79 mi SSW of West Wendover
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.726, -114.093

Station (UP994) Ola, Elevation 4408 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189483.